Antipsychotic meds cause kids' weight gain

Oct. 27, 2009 at 4:00 PM   |   0 comments

MANHASSET, N.Y., Oct. 27 (UPI) -- U.S. medical scientists say they've determined newer anti-psychotic medications that cause weight gain in adults can also have a similar effect on children.

A study by the Feinstein Institute for Medical Research and the Zucker Hillside Hospital followed children and adolescents who had been prescribed anti-psychotic medicines for the first time and observed the impact the medications had on weight gain and metabolic changes.

The researchers said they identified a "worrisome" degree of weight gain and changes in blood glucose and lipid metabolism that can be precursors of diabetes, hypertension, metabolic syndrome, stroke and heart attack. The 272 children tested were 4-19 years old.

"The data sheds further light on the frequency and severity of weight gain associated with these newer antipsychotics," said Dr. Christoph Correll. "Our findings suggest increased caution in prescribing them to pediatric patients."

The study is reported in the Journal of the American Medical Association.

© 2009 United Press International, Inc. All Rights Reserved. Any reproduction, republication, redistribution and/or modification of any UPI content is expressly prohibited without UPI's prior written consent.
Trending News
Join the conversation
Most Popular
Photos
Video
x
Feedback